Virginia, 2005

Flood in Virginia, July 17, 2005

July 17, 2005 · NWS LWX · 1 event in 1 county or zone

With a moist and unstable airmass in place, isolated strong to severe thunderstorms occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

With a moist and unstable airmass in place, isolated strong to severe thunderstorms occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 2:04 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 17, 2:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT SUN JUL 17 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
THE HIGH HUMIDITIES AND WARM TEMPERATURES WILL CONTINUE INTO THE
WORK WEEK.

SHOWERS AND THUNDERSTORMS HAVE BEEN SLOW TO DEVELOP OVER THE EASTERN
PORTIONS OF THE CWFA. SUSPECT THIS AREA IS UNDER WEAK SUBSIDENCE ON
THE BACKSIDE OF A SHORTWAVE OVER THE NORTHERN DELMARVA. IN
ADDITION...A WEAK SURFACE TROUGH IS STILL HANGING AROUND THE EASTERN
PORTIONS OF THE CWFA. AS IN THE LAST FEW DAYS...EXPECT CONVECTION TO
CONTINUE WELL INTO THE EVENING HOURS.

ALSO...AS IN PREVIOUS DAYS...THUNDERSTORMS WILL CONTINUE TO PRODUCE
TORRENTIAL RAINFALL...AND FLOODING OF LOW LYING AREAS IS POSSIBLE.

TOMORROWS PATTERN SHIFTS JUST A BIT AS WINDS WILL BECOME MORE
WESTERLY IN DIRECTION. THIS WILL SERVE TO SOMEWHAT SUPPRESS
CONVECTION...HOWEVER WITH THE CURRENT AIRMASS IN PLACE...SCATTERED
STORMS WILL CONTINUE. WESTERLY WINDS TEND TO HELP TEMPERATURES
RISE...SO SLIGHTLY HIGHER MAX TEMPERATURES ARE ALSO EXPECTED. THIS
WILL CONTINUE THE HEAT INDICES NEAR 100 DEGREES.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
LITTLE CHANGE IN AIR MASS IS EXPECTED TUESDAY...AS THE SUMMERTIME
MUGGIES CONTINUE. GFS IS A LITTLE MORE MOIST AND MORE UNSTABLE THAN
THE NAM (GFS - 2.3 INCH PRECIP WATER...2500 J/KG CAPE. NAM - 2.1
INCH PRECIP WATER...1500 J/KG CAPE). PARAMETRIC DIFFERENCES BETWEEN
THE MODELS SEEM PRETTY INSIGNIFICANT AS EITHER GIVES SUFFICIENT
MOISTURE AND INSTABILITY TO INTERACT WITH AN APPROACHING COLD FRONT
(AND MESOSCALE BOUNDARIES) TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. SPLIT THE POP/WX GRIDS BETWEEN MORNING AND AFTERNOON
TO EMPHASIZE DIURNAL CHARACTERISTICS OF CONVECTION. SHOULD BE SOME
WEAK LOW LEVEL CONVERGENCE AHEAD OF THE FRONT IN THE AFTERNOON AS
WELL...WHICH SUPPORT THE MAINLY IN THE AFTERNOON IDEA. WHILE SHEAR
WILL BE A LITTLE BETTER THAN RECENT DAYS...SHEAR SHOULD BE WEAK
WHERE ORGANIZED SEVERE IN NOT EXPECTED. MAIN THUNDERSTORM HAZARDS
WILL BE HEAVY RAIN THAT COULD PRODUCE LOCALIZED FLASH FLOODING AND
DANGEROUS LIGHTNING. AS FOR TEMPERATURES...HIGHS SHOULD BE ABOUT THE
SAME AS MONDAY...IF NOT A DEGREE WARMER. WITH SIMILAR
DEWPOINTS...AFTERNOON HEAT INDEX VALUES WILL RISE INTO HEAT ADVISORY
CRITERIA EAST OF THE BLUE RIDGE. HEAT ADVISORY WILL BE EXTENDED TO 6
PM TUESDAY.

ONE QUESTION OF THE PAST FEW DAYS IS HOW FAR SOUTH THE COLD FRONT
CAN MAKE IT. AS EARLIER MENTIONED...IT DOES NOT APPEAR THE FRONT
WILL MAKE A CLEAN SOUTHWARD PASSAGE THROUGH OUR CWA AND IS EXPECTED
TO GET HUNG UP ACROSS OUR SOUTHERN CWA. HOWEVER...PRECIP WATERS WILL
DECREASE ON WEDNESDAY...ESPECIALLY ACROSS THE NORTH BEHIND THE FRONT
WHERE PRECIP WATERS CAN LOWER BELOW 1.5 INCHES WITH DEWPOINTS INTO
THE 60S. CLOSER TO THE FRONT...KEPT SLGT CHC POPS ACROSS OUR
SOUTHERN CWA...WITH DRY WX FURTHER NORTH.

OLD BOUNDARY WILL START TO COME BACK NORTH ON THURSDAY...WITH PRECIP
WATERS CREEPING BACK UP. INCREASED POPS TO CHC ACROSS THE
SOUTH...WITH SLGT CHC POPS ACROSS THE REMAINDER OF THE CWA. THE
GFS...ECMWF AND DGEX ARE ALL ON BOARD WITH A COLD FRONT MOVING
THROUGH FROM THE WEST ON FRIDAY. KEPT CHC POPS ON FRIDAY...WITH DRY
CONDITIONS SATURDAY/SUNDAY AS HIGH PRESSURE AND A DRIER AIR MASS
BUILD IN.

&&

.AVIATION...
VFR/MVFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND INTO
THE EARLY EVENING. VSBYS WILL BE TEMPORARILY REDUCED IN +TSRA WELL
INTO THE EVENING HOURS. IN AREAS WHERE RAIN OCCURS...IFR/LIFR FOG
CONDITIONS ARE POSSIBLE AS IN THE PREVIOUS NIGHT. FOG SHOULD BURN
OFF BY THE LATE MORNING.

&&

.MARINE...
MODEL WINDS LOOKED PRETTY GOOD OVER THE COASTAL TODAY.
HAVE ADJUSTED THE SOUTHERN BAY UP JUST A TAD...WITH THE SOUTHERLY
FLOW...BUT STILL NO HEADLINES. WINDS WILL SHIFT TO MORE TO THE WEST
TOMORROW.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 UNTIL 6 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ004>007-009>011-013-014-016>018 UNTIL 6
     PM TUESDAY.
VA...HEAT ADVISORY FOR VAZ036>042-050>057 UNTIL 6 PM TUESDAY.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION/MARINE...LISTEMAA
LONG TERM...PELOQUIN
Hazardous weather outlook, Jul 17, 12:49 PM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
149 PM EDT SUN JUL 17 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-181800-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
149 PM EDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL...CAUSING FLOODING OF SMALL STREAMS AND POOR
DRAINAGE AREAS.

THE COMBINATION OF WARM TEMPERATURES AND HIGH HUMIDITY LEVELS WILL
RESULT IN HEAT INDICES REACHING NEAR 100 DEGREES THIS AFTERNOON
AND EARLY EVENING...ALONG AND EAST BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WARM TEMPERATURES AND HIGH HUMIDITY LEVELS WILL CONTINUE. THIS
WILL RESULT IN HEAT INDICES REACHING NEAR 100 DEGREES THROUGH
TUESDAY EAST OF THE BLUE RIDGE MOUNTAINS.

THUNDERSTORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL...RESULTING IN THE FLOODING OF SMALL STREAMS AND LOW
LYING AREAS THROUGH THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE FOR
RAINFALL AMOUNTS OR TO REPORT FLOODING.

In the hours before

Local storm report, Jul 17, 1:07 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT SUN JUL 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FLASH FLOOD      GREENBELT               38.99N 76.89W
07/16/2005                   PRINCE GEORGES     MD   EMERGENCY MNGR

            ROADS CLOSED DUE TO HIGH WATER

0954 PM     FLASH FLOOD      HYATTSVILLE             38.96N 76.95W
07/16/2005                   PRINCE GEORGES     MD   EMERGENCY MNGR

            ROADS CLOSED DUE TO HIGH WATER

&&

GUYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fauquier

When
July 17, 4:00 PM EST to 4:30 PM EST
Where
Fauquier forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -77.583

State Route 28 was reported flooded just south of Warrenton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463792.